Pennsylvania, 2013Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 2013
August 13 to 14, 2013 · NWS PHI · 9 events in 6 counties and zones
A complex of showers and thunderstorms produced both wind damage and flash flooding in Berks County and southeastern Pennsylvania on the 13th. 0 inches, highest in Chester and Montgomery Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of showers and thunderstorms produced both wind damage and flash flooding in Berks County and southeastern Pennsylvania on the 13th. Doppler Radar storm total estimates averaged 2.5 to 7.0 inches, highest in Chester and Montgomery Counties. In addition to widespread poor drainage flooding, flooding also affected sections of the Brandywine and Wissahickon basins. Major flooding occurred along sections of the Wissahickon and Valley Creeks. Vehicle water rescues were performed in Chester, Montgomery and lower Bucks Counties. The AAA of Mid-Atlantic reported a 60 percent increase in assistance calls. Because the torrential rain coincided with the morning commute, traffic on some interstates were backed up for hours. SEPTA commuter regional rail lines experienced on average thirty minute system-wide delays through the morning. Arrival delays to Philadelphia International Airport reached 90 minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 2:39 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 13, 2:39 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 AM EDT TUE AUG 13 2013
.SYNOPSIS...
WEAK LOW PRESSURE AND A COLD FRONT WILL APPROACH AND MOVE ACROSS THE
AREA TODAY AND TONIGHT. LARGE HIGH PRESSURE OVER THE MIDWEST STATES
WILL THEN BUILD EASTWARD INTO THE MID ATLANTIC REGION WEDNESDAY
THROUGH FRIDAY. A WARM FRONT ALONG THE SOUTHEASTERN SEABOARD THIS
WEEKEND MAY EVENTUALLY DRIFT NORTHWARD BY EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LATEST GUIDANCE CONTINUES TO POINT TOWARD A MODERATE TO HEAVY
RAINFALL EVENT FOR OUR REGION WITH WIDESPREAD 1 TO 2 INCH RAINFALL
AMOUNTS ESPECIALLY FROM THE INTERSTATE 95 CORRIDOR NORTHWESTWARD.
LOCALLY HIGHER AMOUNTS UP TO 3 OR 4 INCHES SEEM LIKELY. THE GUIDANCE
IS KEYING IN ON THE PENNSYLVANIA COUNTIES OF CHESTER, MONTGOMERY,
BUCKS, NORTHAMPTON, LEHIGH AND BERKS FOR THE GREATEST PROBABILITY OF
RECEIVING THE HIGHER AMOUNTS. WE HAVE ISSUED A FLASH FLOOD WATCH FOR
OUR COUNTIES ALONG THE INTERSTATE 95 CORRIDOR AS WELL AS ALL OF OUR
COUNTIES TO THE NORTHWEST. IT IS IN EFFECT UNTIL 400 PM.
THE GUIDANCE IS ALSO FAIRLY SIMILAR IN KEEPING RAINFALL AMOUNTS TO
LESS THAN AN INCH TO THE SOUTHEAST OF THE INTERSTATE 95 CORRIDOR, SO
NO WATCH SEEMS NECESSARY FOR SOUTHEASTERN NEW JERSEY OR FOR OUR
DELMARVA COUNTIES SOUTH OF THE CANAL.
A MID LEVEL SHORT WAVE LOCATED OVER THE UPPER OHIO RIVER VALLEY AND
VICINITY AROUND 300 AM WILL PROGRESS EASTWARD AND IT SHOULD PASS
OVER OUR REGION BETWEEN ABOUT 800 AM AND 1100 AM. THE FEATURE HAS A
HISTORY OF PRODUCING EXCESSIVE RAINFALL. PRECIPITABLE WATER VALUES
WILL BE NEAR OR IN EXCESS OF TWO INCHES THIS MORNING IN MUCH OF OUR
REGION. THEREFORE, WE HAVE A FAIRLY ROBUST TRIGGER AND ABUNDANT
MOISTURE PRODUCING THE INGREDIENTS FOR HEAVY RAINFALL.
AT THE SURFACE, A WEAK AREA OF LOW PRESSURE WAS LOCATED OVER
NORTHERN VIRGINIA AROUND 300 AM. THE LOW SHOULD LIFT NORTHEASTWARD,
PASSING OVER OUR REGION DURING THE MORNING AND EARLY AFTERNOON. A
COLD FRONT IS FORECAST TO APPROACH FROM THE NORTHWEST LATE IN THE
DAY.
THE SKY WILL BE CLOUDY FOR TODAY WITH PERHAPS SOME BREAKS DEVELOPING
IN THE AFTERNOON. MAXIMUM TEMPERATURES SHOULD BE IN THE 70S IN OUR
NORTHWESTERN COUNTIES AND IN THE 80S ELSEWHERE. WIND DIRECTIONS WILL
BE VARIABLE DUE TO THE WEAK SURFACE LOW TRACKING THROUGH OUR REGION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
A COLD FRONT SHOULD PUSH THROUGH OUR NORTHWESTERN COUNTIES EARLY
THIS EVENING, REACHING THE INTERSTATE 95 CORRIDOR AROUND 900 PM OR
1000 PM, THEN PASSING OFF THE COAST AROUND MIDNIGHT. THERE MAY BE A
FEW LINGERING SHOWERS IN THE EVENING WITH THE FRONT FOLLOWED BY
DRYING FROM THE NORTHWEST. CLOUDS ARE EXPECTED TO BE ON THE DECREASE
WITH A NORTHWEST WIND. TEMPERATURES SHOULD FALL INTO THE 50S IN THE
NORTHWEST AND INTO THE 60S ELSEWHERE LATE TONIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE LONG TERM WILL BEGIN WITH A STRETCH OF DRY WEATHER AS SURFACE
HIGH PRESSURE ACROSS THE GREAT LAKES AND MIDWEST STATES GRADUALLY
SHIFTS EASTWARD THROUGH WEDNESDAY AND THURSDAY INTO THE MID ATLANTIC
STATES, BEFORE EDGING OFFSHORE LATER FRIDAY. A MID-LEVEL TROUGH WILL
BE MOVING OVER THE REGION AS WELL DURING THE WEDNESDAY TO THURSDAY
TIMEFRAME. VERY PLEASANT WEATHER IS IN STORE THROUGH THIS STRETCH,
WITH AMPLE SUN, GENERALLY LIGHT WINDS, AND BELOW AVERAGE
TEMPERATURES FROM WEDNESDAY THROUGH FRIDAY. WEDNESDAY IS EXPECTED TO
BE THE COOLEST DAY AS THE 500MB TROUGH MOVES OVER OUR AREA, AND
MODEL 850/925MB TEMPS INDICATE THAT HIGH TEMPERATURES ACROSS THE
REGION MAY NOT GET OUT OF THE MIDDLE TO UPPER 70S, WITH PERHAPS
MAXIMUM READINGS IN THE UPPER 60S FOR THE HIGHER TERRAIN IN THE
SOUTHERN POCONOS. TEMPERATURES ARE EXPECTED TO GRADUALLY MODERATE,
THOUGH, GOING INTO THURSDAY AND FRIDAY AS THE TROUGH WEAKENS, WITH
DAYTIME MAX TEMPERATURES RETURNING BACK INTO THE LOWER 80S FOR MUCH
OF THE REGION BY FRIDAY.
OVER THE WEEKEND, WEAK SURFACE HIGH PRESSURE WILL CONTINUE TO
INFLUENCE OUR REGION. MEANWHILE TO OUR SOUTH, BOTH THE GFS AND ECMWF
INDICATE A WARM FRONTAL BOUNDARY PRESENT ALONG THE COAST OF THE
SOUTHEAST STATES. AT THIS TIME, THERE IS FAIRLY GOOD AGREEMENT THAT
THIS BOUNDARY SHOULD REMAIN TO OUR SOUTH THROUGH THE WEEKEND, BUT
THE BOUNDARY IS EXPECTED TO EDGE NORTHWARD THROUGH THE LATTER PART
OF THE WEEKEND. SOME SHOWERS MAY DEVELOP NORTH OF THIS BOUNDARY
ACROSS OUR DELMARVA ZONES THROUGH THE COURSE OF SUNDAY. THEREAFTER,
WE HAVE KEPT CHANCE POPS IN THE FCST FROM SUNDAY NIGHT THROUGH
MONDAY AS THE FRONTAL BOUNDARY IS PROGGED TO CONTINUE LIFTING
NORTHWARD. THERE ALSO LOOKS TO BE SUFFICIENT INSTABILITY ACROSS THE
REGION FOR THUNDER DURING MONDAY. PWATS ARE ALSO FORECAST TO
STEADILY INCREASE ACROSS THE REGION FROM SUNDAY THROUGH MONDAY,
ESPECIALLY ACROSS THE SOUTHERN HALF OF OUR FORECAST AREA. HIGHEST
POPS WILL BE KEPT FROM THE LOWER DELAWARE VALLEY AND SOUTHERN NJ
INTO THE DELMARVA.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
AT 0700Z, THERE WERE HIGH CLOUDS OVERHEAD. CONDITIONS WERE VFR AT
KRDG, KABE, KPNE, KILG AND KACY. THERE WERE MVFR VISIBILITY
RESTRICTIONS AT KTTN, KPHL AND KMIV. CONDITIONS WILL DETERIORATE
QUICKLY AROUND DAYBREAK AS SHOWERS AND SCATTERED THUNDERSTORMS MOVE
INTO OUR REGION FROM THE WEST. THE RAIN WILL BECOME MODERATE TO
HEAVY AT TIMES AND IFR CONDITIONS ARE LIKELY. THE MODERATE TO HEAVY
RAIN SHOULD MOVE TO THE EAST AND NORTHEAST OF OUR REGION THIS
AFTERNOON WITH SOME IMPROVEMENT ANTICIPATED AT THAT TIME. DRY AIR IS
EXPECTED TO BUILD INTO OUR REGION FROM THE NORTHWEST TONIGHT.
THE WIND SHOULD BE LIGHT THIS MORNING AND IT WILL FAVOR THE SOUTH
AND SOUTHEAST IF ANY DIRECTION AT ALL. THE WIND IS EXPECTED TO
SETTLE INTO THE WEST AT 5 TO 10 KNOTS THIS AFTERNOON THEN IT SHOULD
BECOME NORTHWEST FOR TONIGHT.
OUTLOOK...
WEDNESDAY...VFR CONDITIONS WITH NORTHWEST WINDS, GUSTING 15 TO 20
KNOTS.
THURSDAY THROUGH SATURDAY...MAINLY VFR CONDITIONS WITH GENERALLY
LIGHT WINDS AND AFTN SEA BREEZES AT THE COAST.
&&
.MARINE...
WEAK LOW PRESSURE FROM THE SOUTHWEST IS FORECAST TO PASS OVER OUR
REGION TODAY. A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO ARRIVE
TONIGHT. WIND SPEEDS AND WAVE HEIGHTS WILL LIKELY REMAIN BELOW THE
SMALL CRAFT ADVISORY CRITERIA FOR TODAY AND TONIGHT.
OUTLOOK...
HIGH PRESSURE BUILDING OVER THE REGION AND OUR ADJACENT COASTAL
WATERS WILL LEAD TO SUB-ADVISORY CONDITIONS ON OUR WATERS WEDNESDAY
THROUGH SATURDAY. NORTHWEST WINDS ARE EXPECTED TO BE A BIT GUSTY ON
WEDNESDAY, GUSTING AROUND 20 KNOTS, BUT WE DO NOT EXPECT NEEDING A
SCA AT THIS TIME. SEAS ARE EXPECTED TO BE MOSTLY AT 2 TO 3 FEET OR
LESS THROUGH SATURDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ054-055-
060>062-070-071-101>106.
NJ...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NJZ001-007>010-
012-013-015>019.
DE...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MDZ008.
MARINE...NONE.
&&
SYNOPSIS...KLINE
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...KLINE
AVIATION...IOVINO/KLINE
MARINE...IOVINO/KLINEHazardous weather outlook, Aug 13, 3:40 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 AM EDT TUE AUG 13 2013
DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-070-
071-101>106-140845-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
440 AM EDT TUE AUG 13 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SCATTERED THUNDERSTORMS TODAY MAY BE ACCOMPANIED BY STRONG WIND
GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-140845-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
440 AM EDT TUE AUG 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS TODAY MAY BE ACCOMPANIED BY STRONG WIND
GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY
DOWNPOURS MAY CAUSE FLOODING IN AREAS OF POOR DRAINAGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-140845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
440 AM EDT TUE AUG 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS TODAY MAY BE ACCOMPANIED BY STRONG WIND
GUSTS AND FREQUENT CLOUD TO SURFACE LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Chester
- When
- August 13, 5:15 AM EST to 12:00 PM EST
- Where
- Chester County, 0.87 mi SE of Glen Roy to 0.53 mi SW of Landenberg
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.760, -76.040
Thunderstorms with torrential downpours caused poor drainage and smaller creek flash flooding in Chester County and then led to flooding along the east branch and the main stem of the Brandywine Creek that lasted into the night of the 13th. The heaviest precipitation for this event fell in Chester County. About 30 vehicles became stuck in flood waters and five water rescues were performed. A mudslide occurred on the Pennsylvania Turnpike near mile marker 318 near Chester Springs. The Valley Creek at Valley Forge had major flooding and was above its 7 foot flood stage from 705 a.m. EDT through 214 p.m. EDT on the 13th. It crested at 12.82 feet at 945 a.m. EDT. Event precipitation totals included 6.53 inches in Coatesville, 4.24 inches in Chesterbrook, 4.15 inches in Downingtown, 3.73 inches in Tredyfrrin, 3.14 inches in Unionville and 2.65 inches in West Chester.
Flash Flood, Montgomery
- When
- August 13, 6:30 AM EST to 2:15 PM EST
- Where
- Montgomery County, 0.69 mi S of Royersford to 0.69 mi SE of Bryn Mawr
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.170, -75.530
Thunderstorms with torrential downpours caused flash flooding, particularly in the lower half of Montgomery County. Emergency personnel responded to around 30 calls for assistance from motorists trapped in their flooded vehicles. In Norristown, four roadways (including Trooper Road and Van Buren Avenue) and underpasses were flooded and closed. A construction barge broke free on Stony Creek at two workers were rescued. in Hatboro, flooding along the Pennypack Creek reached into the parking lot of the Robert Bruce Apartments. Gulph Road was flooded in King of Prussia. The Wissahickon Creek at Fort Washington had major flooding and was above its 9 foot flood stage from 830 a..m. EDT through 313 p.m. EDT on the 13th. It crested at 12.35 feet at 1230 p.m. EDT. Event precipitation totals included 3.98 inches in West Norriton, 3.81 inches in Blue Bell, 3.56 inches in Fort Washington and 3.48 inches in North Wales.
Flash Flood, Berks
- When
- August 13, 7:00 AM EST to 9:00 AM EST
- Where
- Berks County, 1.05 mi E of Womelsdorf Station to 0.69 mi E of Maple Grove Park
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 40.350, -76.160
Thunderstorms with heavy rain caused flash flooding of roadways and smaller streams in the southeastern part of Berks County. Event precipitation totals included 2.82 inches in Reading, 2.66 inches in Wyomissing, 2.39 inches in Mohnton, 2.28 inches in Wernersville and 2.27 inches in Sinking Spring.
Flash Flood, Delaware
- When
- August 13, 7:00 AM EST to 1:00 PM EST
- Where
- Delaware County, 1.27 mi WNW of Thornton to 0.69 mi N of Havertown
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.910, -75.550
Thunderstorms with torrential downpours caused poor drainage and creek flash flooding, particularly in the northern half of Delaware County. The Blue Route (Interstate 476) was flooded. The runoff from the heavy rain also led to flooding along the main stem of the Brandywine Creek. The Crum Creek at Newtown Square had moderate flooding and was above its 6 foot flood stage from 906 a.m. EDT through 158 p.m. EDT on the 13th. It crested at 9.40 feet at 1115 a.m. EDT. Event precipitation totals included 3.10 inches in Wayne, 2.50 inches in Newtown Square and 1.72 inches in Aston.
Flash Flood, Philadelphia
- When
- August 13, 7:20 AM EST to 2:45 PM EST
- Where
- Philadelphia County, 1.25 mi SE of (Phl)philadelphia in to 3.74 mi WNW of Roxborough
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.868, -75.232
Thunderstorms with torrential downpours caused poor drainage flash flooding as well as creek flooding within Philadelphia. Flooding occurred along the Frankford, Pennypack and Wissahickon Creeks. A teenager was rescued from the Pennypack Creek in the Holmesburg section of the city. Extensive flooding snarled traffic along the Schuylkill Expressway. Lincoln Drive along the Wissahickon Creek was flooded in both directions and closed. The Wissahickon Environmental Center Camp was cancelled because of flooding. The Frankford Creek at Castor Avenue had moderate flooding and was above its 7 foot flood stage twice from 820 a.m. EDT through 1011 a.m. EDT on the 13th. Its highest crest was 8.85 feet at 830 a.m. EDT. The Pennypack Creek at the Rhawn Street Bridge crested at 8.87 feet at 345 p.m. EDT. The Wissahickon Creek at its mouth crested at 7.23 feet at 415 p.m. EDT. Event precipitation totals included 2.20 inches at the Philadelphia International Airport and 1.93 inches in Northeast Philadelphia.
Flash Flood, Bucks
- When
- August 13, 8:30 AM EST to 12:53 PM EST
- Where
- Bucks County, 0.87 mi SW of Cornwells Hgts to 0.53 mi E of Line Lexington
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.070, -74.940
Thunderstorms with heavy rain caused flash flooding in western Bucks County. Vehicle rescues were performed in Southampton. The Little Neshaminy Creek at Neshaminy was above its 8 foot flood stage from 1029 a.m. EDT through 153 p.m. EDT on the 13th. It crested at 8.98 feet at Noon EDT. Event precipitation totals included 2.86 inches in Penndel, 2.17 inches in Warrington and 1.94 inches in Quakertown.
Flood, Chester
- When
- August 13, 12:00 PM EST to August 14, 1:37 AM EST
- Where
- Chester County, 0.76 mi W of Downingtown to 1.24 mi N of Valley Forge
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.020, -75.714
The runoff from the morning heavy rain on the 13th continued flooding along some of the creeks in eastern Chester County into the afternoon and night, especially in the Brandywine Basin. The East Branch of the Brandywine Creek below Downingtown had moderate flooding and was above its 7 foot flood stage from 725 a.m. EDT through 413 p.m. EDT on the 13th. It crested at 10.78 feet at 1045 a.m. EDT. The main stem of the Brandywine Creek at Chadds Ford also had moderate flooding and was above its 9 foot flood stage from 2 p.m. EDT on the 13th through 237 a.m. EDT on the 14th. It crested at 11.72 feet at 815 p.m. EDT on the 13th. The Valley Creek at Valley Forge had major flooding and was above its 7 foot flood stage from 705 a.m. EDT through 214 p.m. EDT on the 13th. It crested at 12.82 feet at 945 a.m. EDT. Event precipitation totals included 6.53 inches in Coatesville, 4.24 inches in Chesterbrook, 4.15 inches in Downingtown, 3.73 inches in Tredyfrrin, 3.14 inches in Unionville and 2.65 inches in West Chester.
Flood, Delaware
- When
- August 13, 1:00 PM EST to August 14, 1:37 AM EST
- Where
- Delaware County, 1.14 mi W of Chadds Ford to 2.16 mi NW of Chadds Ford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.872, -75.591
The runoff from the morning heavy rain on the 13th continued flooding along the Brandywine Creek into the night of the 13th. Heavier rain fell in Chester County. The Brandywine Creek at Chadds Ford had moderate flooding and was above its 9 foot flood stage from 2 p.m. EDT on the 13th through 237 a.m. EDT on the 14th. It crested at 11.72 feet at 815 p.m. EDT on the 13th. Event precipitation totals included 3.10 inches in Wayne, 2.50 inches in Newtown Square and 1.72 inches in Aston.
Flood, Philadelphia
- When
- August 13, 2:45 PM EST to 7:01 PM EST
- Where
- Philadelphia County, 1.74 mi ESE of Fox Chase to 0.79 mi NNE of Crescentville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.059, -75.051
The runoff from the morning heavy rain on the 13th continued flooding along some of the waterways in Philadelphia into the evening of the 13th. This was especially true of creeks whose sources are in Montgomery County as heavier rain fell in their headwater regions. The Pennypack Creek at the Rhawn Street Bridge was above its 7 foot flood stage from 848 a.m. EDT through 511 p.m. EDT on the 13th. It crested at 8.87 feet at 345 p.m. EDT. The Wissahickon Creek at its mouth within Philadelphia had moderate flooding and was above its 5 foot flood stage from 956 a.m. EDT through 801 p.m. EDT on the 13th. It crested at 7.23 feet at 415 p.m. EDT. Event precipitation totals included 2.20 inches at the Philadelphia International Airport and 1.93 inches in Northeast Philadelphia.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, August 13, 2013$1.3 million · 7 events
- Wildfire in Utah, August 13 to 18, 2013$700,000 · 1 event
- Tornado and Damaging Winds in New Jersey, August 13, 2013$320,000 · EF0 · 12 events
- Flash Flood in Ohio, August 13, 2013$450,000 · 1 event
- Flash Flood in New York, August 13, 2013$200,000 · 1 event
- Hail in South Dakota, August 13, 2013$85,000 · 1.25 in hail · 3 events
- Damaging Winds and Lightning Strike in Louisiana, August 13, 2013$70,000 · 53 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, August 13, 2013$41,000 · 50 kt wind · 4 events
- Damaging Winds in Delaware, August 13, 2013$25,000 · 65 kt wind · 3 events
- Flash Flooding and Flooding in New Jersey, August 13 to 15, 20139 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 20138 events
- Hail and Damaging Winds in South Dakota, August 13, 20131 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473851, 473853, 473849, 473852, 475373, 473854, 475446, 475445, 475444.